Ceritinib ups hyperglycaemia risk
Ceritinib use appears to carry a significant risk of developing hyperglycaemia, a new Japan study has found.
Accessing the Japan Adverse Drug Even Report (JADER) database, researchers identified signals of hyperglycaemia and related events. They identified 7,837 such cases out of 887,636 adverse drug reactions reported in the databases. Reported odds ratios (ROR) were calculated using a two-by-two contingency table.
Of the three anaplastic lymphoma kinase inhibitors (ALKIs), only ceritinib resulted in significant RORs. There were 429 database entries that initiated ceritinib use before September 2017; four of them developed hyperglycaemia, indicating an insignificant risk (ROR, 1.06, 95 percent confidence intervals [CI], 0.39–2.83).
On the other hand, seven of 132 patients who started ceritinib medication after September 2017 showed hyperglycaemia and related events. The resulting risk estimate was significant (ROR, 6.29, 95 percent CI, 2.94–13.5).
“The insignificant ROR before September 2017 might be biased due to the limited case application and/or possible prior use of crizotinib or alectinib,” researchers explained.
A similar pattern of effect was reported when JADER datapoints with use of antidiabetes agents were excluded. Of the 545 remaining users of ceritinib, eight developed hyperglycaemia events (ROR, 2.54, 95 percent CI, 1.27–5.12).
In any of the analyses performed above, crizotinib and alectinib, both ALKIs, did not result in a significantly higher likelihood of developing hyperglycaemia.
“Clinicians including diabetologists and oncologists should emphasize vigilance for ceritinib-associated hyperglycaemia,” the researchers said.